Try it
Anaesthesia · Complications: malignant hyperthermia treatment
Sample itemWhy should calcium channel blockers not be given together with dantrolene during MH treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Risk of hyperkalaemia and cardiovascular collapse
Concurrent verapamil and dantrolene has caused hyperkalaemia and myocardial depression in animal and clinical reports. Arrhythmias are treated with amiodarone or beta blockers instead.
Option by option
A. Risk of hyperkalaemia and cardiovascular collapse (correct)
Correct. The combination risks hyperkalaemia and collapse.
B. They cause malignant hyperthermia
Calcium channel blockers do not trigger MH.
C. They reduce the potency of dantrolene
Potency of dantrolene is not reduced.
D. They slow dantrolene metabolism
Dantrolene metabolism is not the issue.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…